Alert archive / Louisiana / Flash Flood Warnings in 2022
Flash Flood Warning 40, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 23, 2022, 3:20 PM CDT for Catahoula Parish, Franklin Parish, Louisiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2022, 3:20 PM CDT (20:20 UTC)
- Expired
- Aug 23, 2022, 6:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Catahoula Parish, LA, Franklin Parish, LA
The radar
The Ft Polk radar (KPOE), 145 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 5:43 PM CDT | FLASH FLOOD | 3 Sw Winnsboro, LA | FLOODING WAS REPORTED THROUGHOUT FRANKLIN PARISH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 143 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 509 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
062
WGUS54 KJAN 232020
FFWJAN
LAC025-041-232315-
/O.NEW.KJAN.FF.W.0040.220823T2020Z-220823T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
320 PM CDT Tue Aug 23 2022
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Northwestern Catahoula Parish in northeastern Louisiana...
Franklin Parish in northeastern Louisiana...
* Until 615 PM CDT.
* At 320 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 5 inches of rain
have fallen. Additional rainfall amounts of 2 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Winnsboro, Wisner, Jigger, Liddieville, Enterprise, Sherwood,
Crowville, Rosefield, Aimwell and Gilbert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3197 9189 3204 9190 3206 9191 3207 9193
3208 9191 3208 9190 3209 9187 3212 9187
3212 9188 3215 9190 3218 9184 3225 9174
3227 9156 3200 9152 3184 9176 3175 9201
3193 9200 3193 9190 3197 9190
FLASH FLOOD...RADAR INDICATED
$$
86What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:11 PM CDT, 9 minutes earlier.
Area forecast discussion, Aug 23, 3:11 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
311 PM CDT Tue Aug 23 2022
.DISCUSSION...
Tonight through tomorrow...
It's been wet, wet, wet across the ArkLaMiss region over the last
day and there will be more to come through at least tonight and into
tomorrow. The surface low that is responsible for instigating this
rainfall event is spinning across northern Louisiana. With a
tropical airmass in place, characterized by 2.2 inch PW value on the
12Z KJAN sounding, we have continued to see tropical downpours
across the region today. Some of the more significant rainfall
totals have been across northeast Louisiana and some of western
Mississippi, though pockets of higher amounts have also occurred
elsewhere, where some heavier convective bands have showed up. The
bulk of the precip shield is now moving across central and eastern
Mississippi but there are some more convective bands, with some
thunder, moving into portions of south central Mississippi over the
next few hours. This should impact those locations south of I-20.
Once again, there could be a brief lull in the coverage and
intensity of storms overnight. However, any storms/showers that
occur will only exacerbate ongoing flooding issues and saturated
grounds. Additional storms will once again occur tomorrow, generally
along and north of the I-20 corridor.
The primary concern obviously with all of this rain is the flooding
potential. Hi-res model guidance accumulations are a bit concerning.
We have already gotten widespread 2-4 inches of rain in many
locations, with amounts upward of 6-8 inches in some locations. We
are looking at another 3 to 6 inches of rainfall across a portion of
the area from northeast Louisiana to west central Mississippi,
generally along and either side of a line from Winnsboro, LA to
Jackson/Yazoo City to Carthage. This will come on top of what has
already fallen and some guidance indicates that storm totals for
some of these areas could reach or exceed a foot of rain! Because of
this, a significant flooding risk has been outlooked for this area
in the local HWO/graphics. Outside of these locations, the risk for
additional two to four inches is possible and the flood watch has
been expanded to include more of eastern Mississippi and most of the
forecast area, with exception of some of the Highway 82 corridor and
the Highway 98 corridor. These locations will still see additional
rainfall but totals would not be nearly as much. In addition,
concern for river flooding also increases as minor to moderate
flooding is likely in the significant area and possible in the
elevated area. Depending on where the heaviest rain sets up and if
the basin is flashy enough, there could be concern for some river
points to get to major flood. This is definitely something we are
keeping an eye on through the event.
One bonus of this weather pattern is that the continued cloud cover
and rain has kept temperatures in check. Highs tomorrow will again
remain mostly in the 70s but some locations may warm into the lower
80s. /28/
Wednesday night into Friday: The surface low responsible for the
excessive rain amounts early this week will gradually weaken as it
drifts in the vicinity of North Louisiana, though how quickly it
diminishes will help determine when the potential for locally heavy
rain and flooding finally decrease. While most guidance shows
generally lesser coverage and intensity of rain beginning Wednesday
evening as a somewhat drier airmass begins to move into the region,
there are still some solutions like the ECMWF that hint at
continuing heavy rain potential into the day Thursday. Regardless,
the more tropical airmass will take some time to get out of the
area, particularly across south MS and central LA. Thus rain chances
will remain rather high into Thursday with the flash flooding threat
becoming more conditional.
Thursday night into Friday, the (relatively) drier airmass is
expected to make more appreciable southward progress into the
region, further decreasing rain coverage across the Delta and North
MS while higher rain chances still persist in the south, including
the I-59 corridor and the Pine Belt. Even in the areas with lesser
rain chances, the low level environment will remain quite muggy and
humid.
Saturday through next Tuesday: With the loss of the surface low as a
forcing mechanism by the weekend, convection is expected to become
more diurnal in nature. Weak mid/upper ridging will try to build in
along the Gulf Coast this weekend and early next week, but as
greater deep layer moisture begins to gradually return and we are
situated on the more active western periphery of the ridge, daily
rain chances will remain above normal for this time of year. While
high temps will begin to trend back upward toward seasonal norms,
they will be greatly modulated by cloud/rain coverage. /DL/
&&
.AVIATION...
18Z TAF discussion:
Another terrible time to fly across our region through much of the
TAF period. Widespread showers and locally heavy rainfall will
occur through the rest of today and into portions of tonight and
again tomorrow. Isolated thunderstorms will also be possible. This
will result in continued MVFR or worse flight categories due to
low ceilings, and vis restrictions. While some locations may
briefly see a return to VFR conditions at times, widespread MVFR
to IFR conditions are likely through the afternoon. Later tonight,
IFR to LIFR conditions will prevail at virtually all sites.
Continued low ceilings and vis restrictions will occur tomorrow,
with at least MVFR conditions expected(likely lower at times).
/28/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 71 78 70 83 / 90 95 67 91
Meridian 70 79 70 83 / 78 84 59 87
Vicksburg 71 78 70 83 / 91 90 64 84
Hattiesburg 71 80 71 84 / 91 91 62 91
Natchez 71 78 70 82 / 89 94 68 89
Greenville 71 79 70 84 / 66 84 50 68
Greenwood 69 81 69 84 / 71 80 50 72
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch through Wednesday evening for MSZ018-019-025-027-028-
032-034>066.
LA...Flood Watch through Wednesday evening for LAZ007>009-015-016-
023>026.
AR...Flood Watch through Wednesday evening for ARZ074-075.
&&
DL/28Hazardous weather outlook, Aug 23, 2:53 PM CDT, 27 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 253 PM CDT Tue Aug 23 2022 ARZ074-075-LAZ024-026-MSZ027-032-034>039-045-046-050>066-242000- Ashley-Chicot-Catahoula-Concordia-Carroll-Choctaw-Washington- Humphreys-Holmes-Attala-Winston-Noxubee-Neshoba-Kemper-Scott- Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke- Jefferson-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis- Covington-Jones- 253 PM CDT Tue Aug 23 2022 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, and central Mississippi. .DAY ONE...Tonight and Wednesday FLOODING THREAT...Elevated TIMING...Through Wednesday Areas of flash flooding are likely and some roads could be flooded or closed. Some structures may be potentially threatened by high water. Minor to moderate river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The potential for locally heavy rainfall resulting in additional flooding may persist into Wednesday night and Thursday. (https://www.weather.gov/images/jan/graphicast/1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. MSZ018-019-025-026-028>031-033-072>074-242000- Bolivar-Sunflower-Leflore-Grenada-Montgomery-Webster-Clay-Lowndes- Oktibbeha-Marion-Lamar-Forrest- 253 PM CDT Tue Aug 23 2022 This hazardous weather outlook is for portions of north Mississippi and southeast Mississippi. .DAY ONE...Tonight and Wednesday FLOODING THREAT...Limited TIMING...Through Wednesday Localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The potential for localized flooding may persist into Wednesday night and Thursday. (https://www.weather.gov/images/jan/graphicast/1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. LAZ007>009-015-016-023-025-MSZ040>044-047>049-242000- Morehouse-West Carroll-East Carroll-Richland-Madison LA- Franklin LA-Tensas-Issaquena-Sharkey-Yazoo-Madison MS-Leake- Warren-Hinds-Rankin- 253 PM CDT Tue Aug 23 2022 This hazardous weather outlook is for portions of northeast Louisiana and central Mississippi, including Vicksburg and the Jackson metro area. .DAY ONE...Tonight and Wednesday FLOODING THREAT...Significant TIMING...Tonight through Wednesday Widespread flash flooding is likely and significant flooding is possible. Many roads may be flooded or closed. Structural flooding will be increasingly likely and water rescues are possible. Minor to moderate river flooding will also be likely. An additional 3 to 6 inches of rain are expected with locally higher amounts. Overall storm totals of over one foot of rain are possible in some locations. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The potential for locally heavy rainfall resulting in additional flooding may persist into Wednesday night and Thursday. (https://www.weather.gov/images/jan/graphicast/1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. DL && ...HAZARD LEGEND... *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Aug 23, 9:22 AM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
922 AM CDT TUE AUG 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLOOD 1 NE WINNSBORO 32.17N 91.71W
08/23/2022 FRANKLIN LA EMERGENCY MNGR
MULTIPLE ROADS WERE CLOSED OR UNDERWATER
ACROSS THE PARISH. MULTIPLE TREES WERE
BROUGHT DOWN LIKELY FROM THE SATURATED
GROUNDS.
&&
JCLocal storm report, Aug 23, 12:30 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1230 PM CDT TUE AUG 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLOOD YAZOO CITY 32.85N 90.41W
08/23/2022 YAZOO MS LAW ENFORCEMENT
REPORTS OF WATER AND DEBRIS OVER PORTIONS OF
CANAL STREET NEAR THE POST OFFICE.
&&
DCLocal storm report, Aug 23, 1:03 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
103 PM CDT TUE AUG 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 AM HEAVY RAIN 2 NNE ONWARD 32.75N 90.93W
08/23/2022 U0.00 INCH SHARKEY MS LAW ENFORCEMENT
*** 1 INJ ***
A TRACTOR-TRAILER HYDROPLANED AND OVERTURNED
ON HWY 61 SOUTH OF BLANTON CURVE. THE DRIVER
WAS INJURED AND TRANSPORTED TO A LOCAL
HOSPITAL.
&&
CRSpecial weather statement, Aug 23, 3:06 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
306 PM CDT Tue Aug 23 2022
MSZ059>061-232030-
Adams MS-Jefferson MS-Franklin MS-
306 PM CDT Tue Aug 23 2022
...A strong thunderstorm will impact portions of south central
Jefferson, Franklin and east central Adams Counties through 330 PM
CDT...
At 303 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garden City, or 21 miles northwest of Liberty, moving northeast at 35
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and weakened trees
and blow around unsecured objects.
This strong thunderstorm will be near...
Kirby around 315 PM CDT.
Bude around 320 PM CDT.
New Hope around 330 PM CDT.
Other locations impacted by this storm include Roxie and Meadville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can more easily bring down trees resulting in serious
injury or property damage where the ground is saturated from heavy
rains.
&&
LAT...LON 3157 9133 3174 9093 3135 9066 3135 9098
3134 9099 3135 9102 3134 9103 3133 9106
3134 9107 3133 9107 3132 9112
TIME...MOT...LOC 2003Z 227DEG 32KT 3140 9104
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
86The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 9:19 AM CDT | Areal Flood Warning | JAN | Franklin, Morehouse, Richland, West Carroll | 12 hr |
Nearby
Flash Flood Warnings in Louisiana, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.